Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Bismarck, ND

May 24, 20084 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 24, 2008, 4:55 PM MDT for 4 counties in North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 4:55 PM MDT (22:55 UTC)
Expired
May 24, 2008, 5:45 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 242255
SVRBIS
NDC001-037-041-085-242345-
/O.NEW.KBIS.SV.W.0002.080524T2255Z-080524T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM MDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EASTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 545 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTH OF BENTLEY...OR NEAR LEMMON...AND MOVING NORTH AT 39
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTLEY BY 520 PM MDT...
  BURT BY 525 PM MDT...
  NEW LEIPZIG BY 530 PM MDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4662 10234 4663 10206 4662 10143 4595 10160
      4594 10240
TIME...MOT...LOC 2255Z 189DEG 34KT 4608 10213

$$

KS
2 follow-up statements
000 
WWUS53 KBIS 242314
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT SAT MAY 24 2008

NDC001-037-041-085-242345-
/O.CON.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
GRANT ND-HETTINGER ND-ADAMS ND-SIOUX ND-
514 PM MDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN SIOUX...EASTERN ADAMS...EASTERN HETTINGER AND
WESTERN GRANT COUNTIES...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 22 MILES SOUTH OF BENTLEY...OR 13 MILES NORTHEAST OF
LEMMON...MOVING NORTH AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF HEIL...7 MILES SOUTHWEST OF LEITH AND 8 MILES
  SOUTHEAST OF ELGIN BY 545 PM MDT...

LAT...LON 4662 10234 4663 10206 4662 10143 4595 10160
      4594 10240
TIME...MOT...LOC 2314Z 201DEG 28KT 4608 10189

$$

KS
000 
WWUS53 KBIS 242325
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT SAT MAY 24 2008

NDC001-041-242335-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
HETTINGER ND-ADAMS ND-
525 PM MDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ADAMS AND EASTERN
HETTINGER COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING
FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4663 10206 4662 10143 4596 10160 4595 10161
      4595 10200 4626 10200
TIME...MOT...LOC 2325Z 201DEG 28KT 4616 10185

$$

NDC037-085-242345-
/O.CON.KBIS.SV.W.0002.000000T0000Z-080524T2345Z/
GRANT ND-SIOUX ND-
525 PM MDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN SIOUX AND WESTERN GRANT COUNTIES...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 18 MILES SOUTH OF NEW LEIPZIG...OR 18 MILES NORTHEAST OF
LEMMON...MOVING NORTH AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF HEIL...7 MILES SOUTHWEST OF LEITH AND 8 MILES
  SOUTHEAST OF ELGIN BY 545 PM MDT...

LAT...LON 4663 10206 4662 10143 4596 10160 4595 10161
      4595 10200 4626 10200
TIME...MOT...LOC 2325Z 201DEG 28KT 4616 10185

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:46 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 1:46 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT SAT MAY 24 2008

.SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT...

MODELS ARE IN GOOD AGREEMENT CONCERNING SATURDAY AFTERNOON MIDDLE
LEVEL SHORTWAVE/JET STREAK ENERGY PASSING OVER CENTRAL NORTH DAKOTA
WHILE REVOLVING AROUND A CORE UPPER LEVEL LOW IN EASTERN MONTANA. IT
APPEARS THAT THE 12 UTC GFS IS ALONE IN HOW IT HANDLES ASSOCIATED
PRECIPITATION...HOWEVER...SINCE IT EXPANDS THE ONGOING CONVECTION
OVER SOUTH CENTRAL NORTH DAKOTA AND PROGRESSES IT NORTHEASTWARD.
MEANWHILE...BOTH THE 12 UTC NAM AND 00 UTC ECMWF INSIST THAT THE
CONVECTION WILL FIRE OVER CENTRAL SOUTH DAKOTA AND MOVE
NORTHEASTWARD INTO EASTERN NORTH DAKOTA.

AT THIS TIME HAVE CHOSEN TO GO WITH A FORECAST MORE LIKE THE 12 UTC
GFS...SINCE THE 17 UTC SURFACE OBSERVATIONS INDICATE THAT THE
SURFACE COLD FRONT IS ALONG THE SOUTH DAKOTA/WYOMING BORDER AND
EXTENDS SOUTH FROM THERE. THE CONVECTIVE INITIATION POINT SHOULD
BE THE JUXTAPOSITION OF MIDDLE LEVEL SHORTWAVE ENERGY AND THE
SURFACE TROUGH EXTENDING OUT OF SOUTHEAST MONTANA AND INTO THE
NEBRASKA PANHANDLE...WHICH CORRESPONDS WELL TO THE AXIS OF
INSTABILITY AND GREATEST MIDDLE LEVEL HEIGHT FALLS. THE STORM
MOTION VECTOR IS NEARLY DUE NORTH AT 60 KNOTS.

THEREAFTER...EXPECT PRECIPITATION TO PUSH NORTHEASTWARD
TONIGHT...WITH LINGERING SHOWERS A POSSIBILITY ON SUNDAY DUE TO
STEEPENING LAPSE RATES AS DAYTIME HEATING COMBINES WITH COLD MIDDLE
LEVEL TEMPERATURES ASSOCIATED WITH THE MIDDLE LEVEL LOW.
TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE TO AVERAGE IN THE
SHORT RANGE...AND WINDS WILL PRESENT PROBLEMS UNTIL THE NEXT SURFACE
RIDGE PASSES OVER NORTH DAKOTA ON MONDAY EVENING/TUESDAY.

FINALLY...THE NCEP/STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
ISSUED A TORNADO WATCH FOR MUCH OF CENTRAL AND SOUTH DAKOTA UNTIL
10 PM CDT. WHILE NORTH DAKOTA IS NOT INCLUDED IN THE WATCH
AREA...IT IS REASONABLE TO EXPECT SOME OF THE SEVERE CONVECTION
TO CROSS THE BORDER THIS EVENING AND CAUSE HAIL OR HIGH WINDS OVER
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

MODELS IN FAIR AGREEMENT ON THE GENERAL TREND WEDNESDAY THROUGH
FRIDAY. THE MODELS HAVE SPLIT FLOW ALOFT ON WEDNESDAY...WITH THE
FORECAST AREA UNDER THE INFLUENCE OF A BROAD TROUGH...BUT BY
SATURDAY THE MODELS INDICATE THAT WE WILL BECOME UNDER THE INFLUENCE
OF THE NORTHERN FLOW AS AN UPPER LEVEL SHORT WAVE/TROUGH MOVES INTO
CENTRAL CANADA.  OVERALL THIS TREND INDICATES BETTER CHANCE OF
PRECIP AFTER WEDNESDAY...BUT WITH TEMPERATURES NEAR NORMAL.  THIS IS
IN LINE WITH THE PREVIOUS FORECAST SO ONLY MINOR CHANGES MADE.

&&

.AVIATION...

THE SURFACE LOW WAS IN IN THE SOUTHEAST CORNER OF MONTANA THIS
AFTERNOON AND WILL CONTINUE TO MOVE SLOWLY NORTH THROUGH SUNDAY
MORNING. THE SYSTEM IS DEEP AND BROAD WITH SHOWERS TO ITS NORTHWEST
AND SHOWERS AND THUNDERSTORMS TO ITS EAST.  THIS WILL BRING A BROAD
RANGE OF WEATHER CONDITIONS TO EASTERN MONTANA AND NORTH DAKOTA...
WITH HEAVY RAIN AND HAIL POSSIBLE WITH THE THUNDERSTORMS IN SOUTH
CENTRAL AND EASTERN NORTH DAKOTA...AND LIGHT TO MODERATE RAIN AND
FOG IN EASTERN MONTANA AND WESTERN NORTH DAKOTA. STRONG SURFACE
WINDS CAN ALSO BE EXPECTED.

&&

.FIRE WEATHER...

FIRE WEATHER CONCERNS SHOULD BE MINIMAL OVER THE NEXT FEW DAYS. MANY
AREAS OF WESTERN AND CENTRAL NORTH DAKOTA HAVE ALREADY RECEIVED
AROUND A HALF INCH OF PRECIPITATION SATURDAY...WITH MORE SHOWERS
AND/OR THUNDERSTORMS EXPECTED SATURDAY EVENING INTO SUNDAY
MORNING. GIVEN GREENNESS VALUES LARGELY OVER 30 PERCENT AND VERY
RECENT RAINFALL...RANGELAND FIRE INDICES SHOULD REMAIN WELL BELOW
THE VERY HIGH TO EXTREME LEVELS THAT HAVE BECOME COMMON IN NORTH
DAKOTA THIS SPRING. ALL THAT SAID...IT IS STILL IMPORTANT TO NOTE
THAT THUNDERSTORMS ARE FORECAST OVER THE NEXT DAY OR TWO...SO
THERE IS A CHANCE FOR SOME LIGHTENING-INITIATED FIRES OVER THE
WESTERN AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051.

&&

SCHECK/TSW
Hazardous weather outlook, May 24, 2:27 PM MDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SAT MAY 24 2008

NDZ002>005-010>013-019>023-025-034>037-042-252030-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE FOR THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. A FEW OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-009-017-018-031>033-040-041-043-044-252030-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
327 PM CDT SAT MAY 24 2008 /227 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ045>048-050-051-252030-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
327 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHEAST WINDS AT 20 TO 30 MPH WITH GUSTS AS HIGH AS 45
MPH ARE FORECAST THROUGH EARLY EVENING. THUS...A WIND ADVISORY
IS IN EFFECT THROUGH THIS AFTERNOON.

AS THE ATMOSPHERE RECOVERS FROM THUNDERSTORMS THAT MOVED THROUGH
THE AREA EARLIER THIS MORNING...THUNDERSTORM CHANCES SHOULD BE ON
THE INCREASE THROUGH THIS EVENING AND TONIGHT...MAINLY ACROSS THE
SOUTHERN THIRD OF WEST AND CENTRAL NORTH DAKOTA. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE BEST POTENTIAL ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING.

CURRENT OBSERVATIONS INDICATE AN AXIS OF MOISTURE EXTENDING FROM
THE CENTRAL PLAINS INTO EXTREME NORTHWESTERN SOUTH DAKOTA...WHERE
THE BEST SURFACE MOISTURE CONVERGENCE ALSO EXISTS. EXPECT A LINE
OF CONVECTION TO FIRE BEFORE 00 UTC ALONG THE PRONOUNCED SURFACE
TROUGH IN WESTERN SOUTH DAKOTA. STORMS SHOULD MOVE NORTH
NORTHEASTERLY AT AROUND 60 MPH...AS THEY QUICKLY DISSIPATE OVER
NORTH DAKOTA DUE TO STABLE AIR ENTRAINMENT. STILL...SOME SEVERE
THUNDERSTORMS ARE POSSIBLE IN THE AREA...WITH WIND SHEAR PROFILES
FAVORING SOME SUPERCELL DEVELOPMENT ALONG THE LINE. ANY SEVERE
WEATHER THAT DOES MOVE OVER THE STATE SHOULD BE OF THE HAIL AND/OR
STRONG WINDS TYPE...SINCE RATHER STABLE LOW-LEVEL THERMODYNAMIC
PROFILES SHOULD PROHIBIT LOW-LEVEL MESOCYCLOGENESIS AND REDUCE
TORNADO FORMATION POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY.

COOL AIR ADVECTING INTO THE REGION MONDAY AND MONDAY NIGHT IN
ADDITION TO LIGHT WINDS MONDAY NIGHT WILL ELEVATE CHANCES FOR
PATCHY FROST TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. STAY TUNED FOR THE LATEST
UPDATES AND FOR POSSIBLE CONVECTIVE WATCHES.

SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:48 AM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more15 hr
May 24, 10:11 AM MDTRiver Flood WarningBISMcKenzie, Williams4 days
May 24, 5:43 PM MDTSevere Thunderstorm WarningBISGrant, Sioux62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.